Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 27, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 4, 2019, 6:07 PM CDT for Barnes County, Cass County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2019, 6:07 PM CDT (23:07 UTC)
- Expired
- Jun 4, 2019, 7:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 72 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.1 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1015 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1095 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
357
WUUS53 KFGF 042307
SVRFGF
NDC003-017-050000-
/O.NEW.KFGF.SV.W.0027.190604T2307Z-190605T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
607 PM CDT Tue Jun 4 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southwestern Cass County in southeastern North Dakota...
Northeastern Barnes County in southeastern North Dakota...
* Until 700 PM CDT.
* At 607 PM CDT, a severe thunderstorm was located near Oriska, or 9
miles northeast of Valley City, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Oriska around 615 PM CDT.
Tower City around 630 PM CDT.
Buffalo around 640 PM CDT.
Alice around 655 PM CDT.
Embden and Wheatland around 700 PM CDT.
This includes Interstate 94 in North Dakota between mile markers 295
and 325.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4702 9796 4711 9789 4698 9724 4666 9749
4689 9795
TIME...MOT...LOC 2307Z 302DEG 22KT 4700 9784
HAIL...1.00IN
WIND...60MPH
$$
BP2 follow-up statements
616
WWUS53 KFGF 042336
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
636 PM CDT Tue Jun 4 2019
NDC003-017-050000-
/O.CON.KFGF.SV.W.0027.000000T0000Z-190605T0000Z/
Cass ND-Barnes ND-
636 PM CDT Tue Jun 4 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN CASS AND EAST CENTRAL BARNES COUNTIES...
At 635 PM CDT, a severe thunderstorm was located just west of Tower
City, or 13 miles east of Valley City, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Tower City, Buffalo, Oriska and Alice.
This includes Interstate 94 in North Dakota between mile markers 297
and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4698 9793 4698 9772 4691 9739 4669 9755
4687 9791
TIME...MOT...LOC 2335Z 318DEG 17KT 4691 9773
HAIL...1.00IN
WIND...60MPH
$$
BP314
WWUS53 KFGF 042355
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
655 PM CDT Tue Jun 4 2019
NDC003-017-050005-
/O.EXP.KFGF.SV.W.0027.000000T0000Z-190605T0000Z/
Cass ND-Barnes ND-
655 PM CDT Tue Jun 4 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CASS AND EAST
CENTRAL BARNES COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4698 9793 4698 9772 4691 9739 4669 9755
4687 9791
TIME...MOT...LOC 2355Z 302DEG 22KT 4685 9758
$$
BPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 5:45 PM CDT, 22 minutes earlier.
Area forecast discussion, Jun 4, 5:45 PM CDT, 22 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 545 PM CDT Tue Jun 4 2019 .MESOSCALE DISCUSSION... Issued at 533 PM CDT Tue Jun 4 2019 Thunderstorms currently developing across the CWA this evening along several remnant theta-e boundaries and an approaching cold front. MUCAPE values remain in the 1500 to 2500 J/Kg range across much of the forecast area. We have been seeing updrafts regularly reaching 50 dBz at the 30000 foot level with rapid developing cells this afternoon during peak heating. Several outflow boundaries are now in play and could cause constructive interference along the front and the aforementioned theta-a boundaries. The main risks for the remainder of the evening will be wind gusts to 65 mph and half dollar sized hail as shear is expected to further weaken. Activity is expected to diminish around 8 to 9 pm with the potential for weak convection to continue thereafter. && .SHORT TERM...(This evening through Wednesday) Issued at 310 PM CDT Tue Jun 4 2019 The severe weather threat tonight is the main forecast challenge. At 3 pm the surface low was located over the northern Red River Valley, with a cold front arcing back to the southwest from it. Showers and thunderstorms are trying to form along this boundary, mainly from central Cass County down toward south central North Dakota. In this area, temperatures are in the upper 80s with dew points in the middle 60s. Not a ton of bulk shear to work with and the overnight convection did work the area over earlier. Some of the latest HRRR runs show thunderstorms breaking out over southeast North Dakota, but quickly exiting the FA by 6 to 7 pm. So confidence continues to decrease that much activity will form in this FA tonight. Once convection moves out of the area this evening, there could be a brief period of breezy northwest winds, but these should begin to decrease again after dark. In the wake of the cold front Wednesday, temperatures will be slightly cooler and humidity levels will be drier. Wind speeds also look quite a bit more variable. .LONG TERM...(Wednesday night through Tuesday) Issued at 310 PM CDT Tue Jun 4 2019 Will remain in split flow Wednesday night into Thursday, with the northern stream branch driving short wave energy into the FA late Wednesday afternoon into Wednesday night. At the surface, it appears that convection will initiate over western North Dakota, then move east late Wednesday afternoon and Wednesday night. Models seem to show more activity over central North Dakota, potentially holding together but weakening as it shifts into this FA. Less certain about any precipitation in the Thursday through Friday time frame. Since the northern stream ridge axis crests over the FA, a dry scenario is more likely. Temperatures in the lower 80s on Thursday should jump more into the middle 80s on Friday. Moving ahead into the upcoming weekend and into early next week, change is in order. A deep upper trough over the western United States pushes east, bringing cooler weather to the area. Similar to the past couple of days, there have been model differences on how fast any precipitation would work into the FA in this period. At this point, best agreement looks to be Saturday afternoon through Sunday. It looks a little drier Sunday night into Monday, but with the cold temperatures aloft and cyclonic flow, there could be some Monday afternoon instability showers around again. Like mentioned, it looks quite a bit cooler, with highs in the 70s by Sunday and Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 129 PM CDT Tue Jun 4 2019 As mentioned in the update section above, there is now more uncertainty with the potential storm development this afternoon. For that reason, only mentioned VCTS in the TAFs. If something develops and looks like it is heading for a TAF site, will amend as need be. Ceilings in all the activity should remain in the VFR range. Otherwise, still expecting winds to switch to the northwest behind the cold front. These northwest winds may be a little gusty at times into the early evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && MESOSCALE...Lynch SHORT TERM...Godon LONG TERM...Godon AVIATION...Godon
Hazardous weather outlook, Jun 4, 10:33 AM CDT, 7 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1033 AM CDT Tue Jun 4 2019 MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053- 051545- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Pembina- Eastern Walsh County-Grand Forks-Traill-Cass-Richland- 1033 AM CDT Tue Jun 4 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated to scattered severe thunderstorms are possible mid afternoon thru the evening. Hail to 1.75 inches and wind gusts to 65 mph are the main threat. Low pressure will be near the Manitoba and Minnesota border at mid afternoon with a cold front southwest from there. Thunderstorms are expected to become more numerous near the low and front as it moves east thru northwestern and west central Minnesota in the 3 pm to 9 pm time period. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Next significant chance for thunderstorms will come Saturday night into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary Tues afternoon. NDZ006-007-014-015-024-026-028-029-038-049-052-054-051545- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes- Ransom-Sargent-Western Walsh County- 1033 AM CDT Tue Jun 4 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight Isolated non-severe thunderstorms are possible thru the early afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Next significant chance for thunderstorms will come Saturday afternoon into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 4, 5:13 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
513 PM CDT Tue Jun 4 2019
MNZ001-007-NDZ016-042300-
West Polk MN-West Marshall MN-Eastern Walsh County ND-
513 PM CDT Tue Jun 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARSHALL...NORTH CENTRAL
POLK AND NORTHEASTERN WALSH COUNTIES UNTIL 600 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Woods, or 11 miles east of Grafton, moving east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Big Woods around 520 PM CDT.
Stephen around 530 PM CDT.
Argyle around 535 PM CDT.
Warren around 545 PM CDT.
Radium and Old Mill State Park around 555 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4846 9639 4806 9660 4825 9726 4836 9739
4854 9731 4854 9639
TIME...MOT...LOC 2212Z 287DEG 33KT 4839 9714
BPLocal storm report, Jun 4, 5:16 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL PARK RIVER 48.39N 97.74W
06/04/2019 E0.88 INCH WALSH ND PUBLIC
ESTIMATED SIZE VIA SOCIAL MEDIA
&&
NCSpecial weather statement, Jun 4, 5:52 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
552 PM CDT Tue Jun 4 2019
MNZ003-042330-
Clay MN-
552 PM CDT Tue Jun 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY COUNTY UNTIL 630 PM
CDT...
At 552 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dilworth, or 7 miles east of Fargo, moving southeast at 20 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Glyndon around 555 PM CDT.
Sabin around 600 PM CDT.
Downer and Baker around 620 PM CDT.
Other locations impacted by this storm include Moorhead Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4682 9678 4687 9675 4690 9667 4677 9627
4663 9647 4663 9650
TIME...MOT...LOC 2252Z 305DEG 18KT 4683 9666
BPLocal storm report, Jun 4, 5:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
552 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL DILWORTH 46.88N 96.70W
06/04/2019 E0.75 INCH CLAY MN BROADCAST MEDIA
PEA TO DIME SIZED HAIL REPORTED
&&
NCLocal storm report, Jun 4, 6:00 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
600 PM CDT TUE JUN 4 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 6 SW WARREN 48.13N 96.86W
06/04/2019 M46 MPH Polk MN MESONET
WARREN NDAWN
&&
NCSpecial weather statement, Jun 4, 6:02 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
602 PM CDT Tue Jun 4 2019
MNZ001-007-008-013-014-042345-
East Marshall MN-Red Lake MN-Pennington MN-West Polk MN-
West Marshall MN-
602 PM CDT Tue Jun 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MARSHALL...WESTERN RED
LAKE...NORTH CENTRAL POLK AND PENNINGTON COUNTIES UNTIL 645 PM CDT...
At 602 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Old Mill State Park to near Angus. Movement was
southeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Strong thunderstorms will be near...
Newfolden and Carpenters Corner around 615 PM CDT.
Viking around 620 PM CDT.
Wylie, Holt and Rosewood around 630 PM CDT.
St. Hilaire and Dakota Junction around 635 PM CDT.
Red Lake Falls and Thief River Falls around 640 PM CDT.
Other locations impacted by these storms include Thief River Falls
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4826 9573 4776 9618 4816 9684 4838 9691
4844 9664
TIME...MOT...LOC 2302Z 302DEG 34KT 4837 9654 4814 9668
BPThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 12:35 AM CDT | Special Weather Statement | FGF | Benson, Eddy | 55 min |
| Jun 4, 4:35 PM CDT | Special Weather Statement | FGF | Sargent | 40 min |
| Jun 4, 6:41 PM CDT | Special Weather Statement | FGF | Ransom | 34 min |
| Jun 4, 6:53 PM CDT | Special Weather Statement | FGF | Cass | 37 min |
| Jun 4, 6:54 PM CDT | Special Weather Statement | FGF | Cass | 36 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.